Alert archive / Kentucky / Flash Flood Warnings in 1997
Flash Flood Warning 53, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Mar 18, 1997, 5:41 PM EST for Powell County, Kentucky. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 18, 1997, 5:41 PM EST (22:41 UTC)
- Expired
- Mar 18, 1997, 9:40 PM EST
- In force
- 4 hr
- Issued by
- NWS Jackson, KY
- Area
- Whole counties
County Powell County, KY
The radar
The Jackson,KY radar (KJKL), 52 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.7 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 480 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 210 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KJKL 182243 FFWJKL KYC147-197-231-235-190240- BULLETIN - EBS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE JACKSON KY 541 PM EST TUE MAR 18 1997 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 940 PM EST (840 PM CST) FOR PEOPLE IN THE FOLLOWING COUNTY... IN SOUTH CENTRAL KENTUCKY ...MCCREARY ...PULASKI ...WAYNE ...WHITLEY AT 535 PM EST (435 CST)...SHOWERS WITH HEAVY RAIN CONTINUED TO SPREAD ALONG THE SOUTHERN TIER OF THE STATE. THESE SHOWERS ARE PRODUCING RAINFALL AMOUNTS OF BETWEEN 1/2 AND 1 INCHES IN AN HOUR. THIS COMBINED WITH SATURATED SOIL FROM THE DAY/S EARLIER RAIN WILL CAUSE RAPID RISES ON AREA CREEKS AND STREAMS. l IF FLASH FLOODING IS OBSERVED...ACT QUICKLY. MOVE TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. GREIF
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Mar 18, 2:41 PM EST, 3 hours earlier.
Area forecast discussion, Mar 18, 2:41 PM EST, 3 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 245 PM EST TUE MAR 18 1997 CONTINUE FLASH FLOOD WATCH FOR EASTERN KY TONIGHT ESPECIALLY THIS EVENING. KJKL 88D SHOWS SECOND BATCH OF HEAVY SHOWERS ACROSS THE SOUTHERN THIRD OF KY AND E OF I-75 ADVANCING E INTO THE NW CWA WHERE A FLASH FLOOD WARNING IS IN EFFECT THROUGH 530 PM EST. CONVECTION REMAINS ACROSS SW KY CLOSER TO STRONGER MOISTURE CONVERGENCE AND MORE MOIST AIR. SUBTROPICAL PLUME OF MOISTURE CONTINUES FEEDING NE INTO THE OHIO VALLEY FROM MEXICO AND THE PACIFIC OCEAN. TEMPERATURES MOSTLY IN THE LOWER 50S EXCEPT EXTREME SOUTH BY MIDDLESBORO IN THE LOWER 60S WHERE RAINFALL RATHER LIMITED SO FAR TODAY NEAR TN/VA BORDERS. SURFACE LOW IN SE MO WITH COLD FRONT EXTENDING ENE ACROSS FAR NORTHERN KY. THIS FRONT TO SINK SLOWLY S ACROSS KY TONIGHT AS THE LOW DRIFTS INTO TN. ANOTHER HALF TO 1 INCH OF RAIN LIKELY WITH LOCAL 2 INCH AMOUNTS SOUTHERN TIER COUNTIES NEAR TN BORDER. WOULD CONFINE EVENING THUNDERSTORM MENTION IN SOUTHERN CUMBERLAND VALLEY ZONE NEAR LOZ/SME/MIDDLESBORO WHERE UVM/S ARE STRONGEST. STRONG SOUTHERN STREAM SHORT WAVE OVER CENTRAL PLAINS TO DIVE SE TOWARD LOWER MISSISSIPPI VALLEY WED WHILE NORTHERN STREAM SHORT WAVE OVER THE SOUTHERN CANADIAN ROCKIES TRACKS ACROSS THE GREAT LAKES. BOTH SYSTEMS GRAZE ERN KY WITH SOME PVA ENERGY WED KEEPING A CHANCE OF SCATTTERED LIGHT SHOWERS AS MEAN RH DROP GRADUALLY TO 50% FROM THE W. THINKING MILDER LOWS TONIGHT DUE TO HIGHER DEWPOINTS IN MID 40S TO LOWER 50S AND DEVELOPING CAA N WINDS ONLY UNDER 10 KNOTS. MID 40S AVERAGE FOR E KY BUT TO CONTRAST FROM NEAR 40 IN THE FAR N BY LEX/I-64 TO NEAR 50 AT MIDDLESBORO. JKL 44/49 +4 LOZ 47/52 +4 HUETTL
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 1:32 PM EST | Flash Flood Warning | JKL | Jackson, Laurel, Rockcastle | 4 hr |
| Mar 18, 1:32 PM EST | Flash Flood Warning | JKL | McCreary, Wayne | 4 hr |
| Mar 18, 1:32 PM EST | Flash Flood Warning | JKL | Bath, Fleming, Menifee, Montgomery, Rowan | 4 hr |
| Mar 18, 1:32 PM EST | Flash Flood Warning | JKL | Estill, Powell | 4 hr |
| Mar 18, 5:41 PM EST | Flash Flood Warning | JKL | McCreary, Wayne, Whitley | 4 hr |
Nearby
Flash Flood Warnings in Kentucky, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.